Alert archive / Arizona / Flash Flood Warnings in 2021
Flash Flood Warning 81, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 25, 2021, 12:11 PM MST for Gila County, Arizona. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2021, 12:11 PM MST (19:11 UTC)
- Expired
- Jul 25, 2021, 4:15 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 79 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 12:32 PM MST | FLASH FLOOD | 1 Se Globe, AZ | SIGNIFICANT FLOW THROUGH PINAL CREEK AT BEER TREE CROSSING AND JESS HAYES RD. IN GLOBE. |
| Jul 25, 12:40 PM MST | FLASH FLOOD | 3 Wsw Miami, AZ | **DELAYED REPORT** ROCKSLIDE AFTER HEAVY RAIN AND RUNOFF ONTO US60 AT MILEPOST 241. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 7.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 151 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 521 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
258
WGUS55 KPSR 251911
FFWPSR
AZC007-252315-
/O.NEW.KPSR.FF.W.0081.210725T1911Z-210725T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1211 PM MST Sun Jul 25 2021
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
The Telegraph burn scar in...
Gila County in east central Arizona...
* Until 415 PM MST.
* At 1211 PM MST, Doppler radar indicated thunderstorms producing
heavy rain over the Telegraph Burn Scar. Between 0.5 and 1.5
inches of rain have fallen. Additional rainfall amounts up to 0.5
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Telegraph
Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Telegraph Burn Scar.
* Some locations that will experience flash flooding include...
Globe, Miami, Central Heights-Midland City, Claypool and
Inspiration.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3342 11097 3349 11083 3341 11071 3337 11067
3321 11068 3327 11091
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MS3 follow-up statements
770
WGUS75 KPSR 252031
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
131 PM MST Sun Jul 25 2021
AZC007-252315-
/O.CON.KPSR.FF.W.0081.000000T0000Z-210725T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
131 PM MST Sun Jul 25 2021
...FLASH FLOOD WARNING FOR THE TELEGRAPH BURN SCAR REMAINS IN EFFECT
UNTIL 415 PM MST THIS AFTERNOON FOR GILA COUNTY...
At 131 PM MST, Doppler radar indicated thunderstorms producing heavy
rain over the Telegraph Burn Scar. Between 0.5 and 1.5 inches of
rain have fallen. Additional rainfall amounts up to 0.5 inches are
possible in the warned area. Flash flooding is ongoing with Skywarn
spotters reporting significant rises in both Bloody Tanks Wash and
Pinal Creek.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Telegraph Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Telegraph Burn Scar.
Some locations that will experience flash flooding include...
Globe, Miami, Central Heights-Midland City, Claypool and
Inspiration.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3342 11097 3349 11083 3341 11071 3337 11067
3321 11068 3327 11091
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MS085
WGUS75 KPSR 252156
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
256 PM MST Sun Jul 25 2021
AZC007-252315-
/O.CON.KPSR.FF.W.0081.000000T0000Z-210725T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
256 PM MST Sun Jul 25 2021
...FLASH FLOOD WARNING FOR THE TELEGRAPH BURN SCAR REMAINS IN EFFECT
UNTIL 415 PM MST THIS AFTERNOON FOR GILA COUNTY...
At 256 PM MST, Though rainfall has decreased from earlier, runoff in
area washes is expected to continue.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Telegraph Burn Scar.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of areas in and around
the Telegraph Burn Scar including washes that run
through Globe, Miami, and Claypool.
Some locations that will experience flash flooding include...
Globe, Miami, Central Heights-Midland City, Claypool and
Inspiration.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3342 11097 3349 11083 3341 11071 3337 11067
3321 11068 3327 11091
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AJ072
WGUS75 KPSR 252317
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
417 PM MST Sun Jul 25 2021
AZC007-252327-
/O.EXP.KPSR.FF.W.0081.000000T0000Z-210725T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
417 PM MST Sun Jul 25 2021
...FLASH FLOOD WARNING FOR THE TELEGRAPH BURN SCAR HAS EXPIRED FOR
GILA COUNTY...
The heavy rain has ended and flood waters have receded. However,
lingering runoff is likely in the washes. Please continue to heed
remaining road closures.
A Flash Flood Watch remains in effect until 1200 AM MST Monday for a
portion of south central Arizona.
LAT...LON 3342 11097 3349 11083 3341 11071 3337 11067
3321 11068 3327 11091
$$
AJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 5:03 AM MST, 7 hours 8 minutes earlier.
Area forecast discussion, Jul 25, 5:03 AM MST, 7 hours 8 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 503 AM MST Sun Jul 25 2021 .UPDATE...Updated Aviation Discussion... && .SYNOPSIS... A low pressure system will continue to drift across Arizona into SE California early this week. With abundant moisture in place, showers and thunderstorms will be efficient rain producers capable of heavy amounts and localized flash flooding. However as the low pressure system lifts out of the region, much warmer and drier weather will temporarily return to the area during the middle of the week. Another wave of low pressure may affect the region during the end of the week bringing a return to more widespread shower and thunderstorm activity. && .DISCUSSION... The center of an upper low has moved into far eastern Arizona early this morning with numerous convectively enhanced vorticity centers spinning around the periphery of the entire larger circulation. Closest to the forecast area, the most notable MCVs are hovering over northern Pima County, as well as descending south from Yavapai County. Despite 00Z soundings showing decidedly moist adiabatic profiles, forced ascent and small perturbations associated with these features are tapping rich midlevel moisture and releasing the remaining minimal MUCape (200-500 J/kg). 00Z HREF members (particularly the WRF-ARW) have been capturing this evolution accurately, and agree on these 2 MCV features consolidating over SW Maricopa County early this morning. Fortunately, the unusually moist environment has tempered any available instability limiting convective potential. On the other hand, the unusually moist environment is creating highly efficient rainfall rates in otherwise pedestrian showers. Given this facet along with very wet antecedent soils, will continue with Flash Flood Watch today though impacts may be more muted and localized versus previous days. The aforementioned upper low will drift directly over south-central Arizona this afternoon into an environment that can only be characterized as anomalously moist (00Z soundings near daily maximums), yet highly overturned and convectively contaminated. Much like the past several days, cloud cover should inhibit surface insolation; however, persistent lift associated with the numerous vorticty centers acting on the very juicy midlevel moisture profiles will support scattered showers through much of central Arizona. Likely the stronger, more robust deep convection will be relegated to northern Arizona where a shortwave from southern Utah will become absorbed into the southern Arizona low, and aligned favorably into the 250mb right rear jet entrance region. CAMs are almost entirely in agreement showing a well defined convective system charging through Mohave County and potentially clipping La Paz and Riverside counties this evening. NBM POPs in a 60-70% range in these areas seem acceptable given the setup. During the first part of the week, the upper low will migrate from southern Arizona into the Los Angeles basin while the subtropical ridge strengthens and expands into the central plains. This evolution should bring a more subsident regime into the forecast area as well as reintroducing a warmer elevated mixed layer on top of the moist boundary layer. Seemingly, enough moisture and lift are forecast to linger in the western CWA by the NBM to keep 50% or greater POPs, though HREF members show very little activity throughout the entire CWA Monday afternoon. Though low level moisture will not be eliminated, there should be a modest reduction Tues/Wed such that any showers/storms would be relegated to higher terrain areas. And even these mountainous areas north and east of Phoenix may have limited action given the more unfavorable flow pattern. Nevertheless with the drying trend, temperatures will rebound much closer to normal during the middle of the week. Although difficult to assess smaller scale details among global ensembles, there does appear to be very good agreement in bringing another well defined closed easterly wave from the western Gulf of Mexico up to Rio Grande valley into south-central AZ late this week. While not quite as anomalous as the current weather system, there are indications this next feature may be somewhat more dynamic than the typical monsoon easterly wave in so much as the depth and jet energy associated with the PV center. Certainly, moisture availability should not be an issue and likely only minor timing and placement issues will determine the eventual details as NBM POPs are spread over an extended time frame owing to these uncertainties. && .AVIATION...Updated at 1200Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Weather will continue to bring aviation impacts for at least the next few hours. Main concerns will be moderate showers, lower cigs, and temporary reduction in visibility. Scattered showers across the Phoenix metro are likely to persist through at least sunrise, but confidence on timing is low. Any showers impacting the terminals may temporarily drop CIGs to 3K feet and visibilities as low as 2-3 miles. Anticipating a likely break in the showers later this morning before another round of shower activity this afternoon. Unfortunately, confidence in any specific forecast details is somewhat low. Showers should come to an end by this evening with CIGs rising to around 8-12K feet. Southeast California/Southwest Arizona including KIPL and KBLH: A disturbance moving through the region may bring isolated showers and thunderstorms across southeast California and southwest Arizona through early evening. Confidence in timing is fairly low, but best chance for showers and possibly a thunderstorm impacting terminals is during the afternoon. CIGs should remain VFR through the period. && .FIRE WEATHER... Tuesday through Saturday: Much drier conditions with temperatures closer normal will be common during the middle of the week with a potential return to stormy, wet weather by the weekend. While thunderstorms will be absent from most areas during the middle of the week, a few storms could impact far eastern districts though wetting rains may be very isolated. By the weekend, storm chances in eastern districts increase better than 50% with a returning threat of heavy rainfall. Otherwise, minimum afternoon humidity values will range from 15-35% during the middle of the week and closer to 25-50% into the weekend. Overnight recovery will be mostly good to excellent in a 40-80% range. Apart from thunderstorms, winds will favor typical daily upslope/drainage patterns. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flash Flood Watch through this evening for AZZ534-537>563. CA...None. && DISCUSSION...18 AVIATION...Kuhlman FIRE WEATHER...18
In the hours before
Local storm report, Jul 25, 9:11 AM MST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
911 AM MST SUN JUL 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 AM FLASH FLOOD 8 SSW AK-CHIN VILLAGE 32.92N 112.13W
07/25/2021 PINAL AZ TRAINED SPOTTER
MULTIPLE RUNNING WASHES REPORTED WITH 6-12
INCHES OF RUNNING WATER OVER WARREN RD IN
MULTIPLE LOCATIONS.
&&
SBLocal storm report, Jul 25, 9:41 AM MST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
941 AM MST SUN JUL 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLASH FLOOD 1 NW WADDELL 33.62N 112.41W
07/25/2021 MARICOPA AZ TRAINED SPOTTER
REPORT OF 4-6 INCHES OF RUNNING WATER OVER
THE ROAD NEAR LEGACY PARC BLVD AND MAUNA LOA
LN.
&&
SBSpecial weather statement, Jul 25, 11:59 AM MST, 12 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1159 AM PDT Sun Jul 25 2021
CAZ563-564-566-568-251930-
Chuckwalla Mountains CA-Imperial County West CA-Salton Sea CA-
Chiriaco Summit CA-
1159 AM PDT Sun Jul 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IMPERIAL AND
RIVERSIDE COUNTIES UNTIL 1230 PM PDT...
At 1159 AM PDT, Doppler radar was tracking a strong thunderstorm near
North Shore, or 13 miles southwest of Chiriaco Summit. This storm was
nearly stationary.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
North Shore, Salton Sea Beach, Desert Shores and Coolidge Springs.
This includes the following highways...
CA Route 111 between mile markers 59 and 65.
CA Route 86 between mile markers 64 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3343 11603 3350 11608 3352 11605 3352 11595
3363 11594 3361 11568 3331 11576 3339 11608
3342 11608
TIME...MOT...LOC 1859Z 020DEG 2KT 3351 11587
INSLocal storm report, Jul 25, 12:02 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1202 PM MST SUN JUL 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM FLASH FLOOD 2 NNE SUN CITY 33.64N 112.27W
07/25/2021 MARICOPA AZ LAW ENFORCEMENT
MULTIPLE WATER RESCUES REPORTED IN SUN CITY,
INCLUDING 98TH AVE AND GRANADA, 107TH AVE
AND MOUNTAIN VIEW, AND 99TH AVE AND BURNS.
&&
JRLocal storm report, Jul 25, 12:08 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1208 PM MST SUN JUL 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM FLASH FLOOD 6 NW AK-CHIN VILLAGE 33.08N 112.17W
07/25/2021 PINAL AZ DEPT OF HIGHWAYS
HWY 238 CLOSED WEST OF MARICOPA.
1135 AM FLASH FLOOD 7 WSW MOBILE 33.02N 112.38W
07/25/2021 MARICOPA AZ DEPT OF HIGHWAYS
HWY 238 CLOSED BETWEEN MPS 14 AND 38.
&&The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 10:57 PM MST | Areal Flood Advisory | PSR | Maricopa | 5 hr |
| Jul 25, 4:45 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 25, 6:27 AM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Jul 25, 7:14 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 25, 7:38 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 25, 7:57 AM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Jul 25, 8:01 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 25, 8:45 AM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 4 hr |
| Jul 25, 8:51 AM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Jul 25, 9:00 AM MST | Flash Flood Warning | PSR | Pinal | 4 hr |
| Jul 25, 9:39 AM MST | Areal Flood Advisory | PSR | Maricopa | 17 min |
| Jul 25, 9:47 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Jul 25, 9:56 AM MST | Flash Flood Warning | PSR | Maricopa | 8 hr |
| Jul 25, 10:08 AM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 4 hr |
| Jul 25, 10:16 AM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 25, 10:41 AM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 25, 12:35 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 25, 12:54 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 25, 2:10 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 4 hr |
| Jul 25, 2:14 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 25, 2:18 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 25, 3:29 PM MST | Special Weather Statement | PSR | La Paz | 31 min |
| Jul 25, 4:02 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
Nearby
Flash Flood Warnings in Arizona, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.